Oregon, 2010

Hail in Oregon, April 17, 2010

April 17, 2010 · NWS PDT · 4 events in 1 county or zone

An upper level disturbance combined with daytime heating to produce thunderstorms with large hail in Umatilla County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level disturbance combined with daytime heating to produce thunderstorms with large hail in Umatilla County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 17, 1:52 PM PST, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 17, 1:52 PM PST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
252 PM PDT SAT APR 17 2010

REMOVED INCORRECT INFORMATION FROM SHORT TERM DISCUSSION.

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...A WEAK WAVE WILL MOVE
THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. MODELS SHOW SOME
INSTABILITY AND MOISTURE SO EXPECT A FEW ISOLATED THUNDERSTORMS AND
RAIN SHOWERS OVER CENTRAL OREGON AND THE EASTERN MOUNTAINS THROUGH
EARLY EVENING THEN THE THUNDERSTORMS WILL DIE OUT WITH THE LOSS OF
SURFACE HEATING AND RAIN SHOWERS WILL CONTINUE THROUGH THE
NIGHT...MAINLY IN THE EASTERN MOUNTAINS. THE SITUATION DOES NOT LOOK
AS STRONG AS LAST NIGHT SO IT MAY AMOUNT TO VERY LITTLE BUT WITH
CUMULUS AND A FEW RADAR RETURNS STARTING UP ALREADY...IT SEEMS
PRUDENT TO KEEP THEM IN THE FORECAST. THAT SAID...ANY THUNDERSTORMS
THAT DEVELOP WILL HAVE SOME DECENT SHEAR ALOFT AND COULD BECOME
MODERATELY STRONG WITH HEAVY LOCALIZED RAIN SHOWERS AND SMALL HAIL
UP TO A HALF INCH IN DIAMETER. TOMORROW AND TOMORROW NIGHT SOME
TEMPORARY RIDGING WILL BUILD OVER THE WEST AND THIS WILL GIVE THE
AREA A SUNNY AND WARM DAY IN THE UPPER 60S TO MID 70S WITH 60S IN
THE MOUNTAINS. WINDS WILL BE LIGHT. MODELS HAVE STRENGTHENED THE
RIDGE IN THE LAST RUN OR TWO AND THIS IS SLOWING DOWN THE ARRIVAL OF
AN UPPER LEVEL TROUGH UNTIL MONDAY. THE TROUGH WILL BE SLOW MOVING
AS WINDS ALOFT WILL BE SOUTHERLY AND PARALLEL TO THE FRONT. HAVE
RAIN REACHING AS FAR AS ELLENSBURG...YAKIMA...THE DALLES AND BEND BY
MONDAY AFTERNOON THEN SPREADING ACROSS THE AREA MONDAY NIGHT. THE
SYSTEM LOOKS FAIRLY STRONG SO COULD SEE IN EXCESS OF A TENTH OF AN
INCH IN THE WETTER LOCATIONS. SNOW LEVELS WILL REMAIN ABOVE
4500-5000 FEET THROUGH MONDAY NIGHT. PERRY

.LONG TERM...TUESDAY THROUGH SATURDAY. ON TUESDAY...THE UPPER LOW
WILL MOVE INTO CENTRAL CALIFORNIA WITH REMAINDER OF TROUGH MOVING
ACROSS THE PACIFIC NORTHWEST.  THIS SHOULD BRING SOME WIDESPREAD
PRECIPITATION TO THE REGION THROUGH WEDNESDAY.  MODELS ARE STILL
IN DISAGREEMENT AS TO WHERE THE LOW MOVES NEXT. THE ECMWF WANTS
TO KEEP THE LOW OVER NEVADA...THUS KEEPING MORE WRAP AROUND MOISTURE
OVER MAINLY OREGON, WHILE THE GFS MOVES THE LOW OUT TO THE EAST MORE
QUICKLY. ON THURSDAY AND FRIDAY...WEST TO NORTHWESTERLY FLOW IS
EXPECTED OVER THE AREA AS UPPER LOW MOVES INTO CANADA WITH THE
MODELS ONCE AGAIN IN DISAGREEMENT ON WHETHER THE LOW MOVES INLAND
OVER OREGON OR SWINGS BACK DOWN OUT OF CANADA ON SATURDAY. IN ANY
EVENT SHOULD BE COOLER WITH SOME SHOWERS THROUGH SATURDAY.  ML

&&

.AVIATION...00Z TAFS...SMALL CUMULUS BUILD UPS FROM CENTRAL OREGON
NORTH THROUGH YAKIMA AND ALONG THE FOOTHILLS WILL CONTINUE THROUGH
03Z...WITH AN ISOLATED THUNDERSTORM POSSIBLE.  CONDITIONS WILL BE
VFR THROUGH THE PERIOD AS LOWER TO MID LEVEL CLOUDS TO DISSIPATE
AFTER SUNSET WITH HIGH CLOUD CONTINUING OVERNIGHT.  WINDS AT KDLS
WILL BE 15 TO 20 KTS THROUGH 04Z THEN DECREASE OVERNIGHT WITH LIGHT
WINDS ELSEWHERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  44  72  46  77 /  20   0   0  10
ALW  47  72  50  78 /  20   0   0  10
PSC  46  73  48  80 /  10   0   0  10
YKM  40  71  46  74 /  10  10  10  20
HRI  44  73  45  78 /  20   0   0  10
ELN  40  71  43  74 /  20  10  10  20
RDM  33  70  39  70 /  10  10  10  20
LGD  41  71  43  75 /  20   0  10  10
GCD  41  71  43  75 /  20   0  10  10
DLS  45  73  48  73 /  20  10  10  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
SUNDAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

83/93/93
Hazardous weather outlook, Apr 17, 8:55 AM PST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
955 AM PDT SAT APR 17 2010

EXPANDED THUNDERSTORM COVERAGE TODAY.

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-181415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
955 AM PDT SAT APR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON,
     CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

A WEAK UPPER LEVEL WAVE WILL MOVE EAST OF THE CASCADES
TODAY...BRINGING ISOLATED TO SCATTERED SHOWERS TO THE FORECAST
AREA.  ISOLATED THUNDERSTORMS ARE ALSO EXPECTED FROM THE OREGON
CASCADES THROUGH CENTRAL OREGON INTO THE BLUE MOUNTAINS AND EAST TO
THE IDAHO BORDER. SMALL HAIL AND HEAVY RAIN ARE POSSIBLE WITH SOME
THUNDERSTORMS.  SHOWERS WILL DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW TUESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

DRY CONDITIONS ARE EXPECTED ON SUNDAY.  MOISTURE AHEAD OF A LARGE
LOW PRESSURE SYSTEM WILL BRING RAIN TO CENTRAL AND NORTH CENTRAL
OREGON AND SOUTH CENTRAL WASHINGTON ON MONDAY.  RAIN WILL SPREAD
OVER THE REMAINDER OF THE REGION MONDAY NIGHT.  A TRANSITION FROM
UNSEASONABLY WARM CONDITIONS TO UNSEASONABLY COOL CONDITIONS BEGINS
ON TUESDAY.  THE LARGE LOW PRESSURE SYSTEM OFF THE EASTERN PACIFIC
WILL MOVE ACROSS WASHINGTON AND OREGON...BRINGING SHOWERS ON
TUESDAY.  SNOW LEVELS WILL LOWER...AND MANY OF THE MOUNTAIN
LOCATIONS WILL SEE SNOW BY TUESDAY NIGHT. THE LATEST MODELS DEPICT
SLIGHTLY DIFFERENT STORM TRACKS...BUT THE CONSENSUS HAS SHOWERS
DIMINISHING ON WEDNESDAY AND HIGHER PRESSURE BUILDING IN ON
THURSDAY. THEREFORE...WARMER AND DRIER CONDITIONS CAN BE EXPECTED ON
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Apr 17, 3:30 PM PST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
430 PM PDT SAT APR 17 2010

ORZ044-501-180030-
FOOTHILLS OF THE BLUE MOUNTAINS OR-LOWER COLUMBIA BASIN OR-
430 PM PDT SAT APR 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORROW COUNTY UNTIL 530
PM PDT...

AT 422 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM MOVING AT 25 MPH. THIS STORM IS 9 MILES
NORTHWEST OF HEPPNER AND APPROACHING LEXINGTON FROM THE SOUTHWEST.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4578 11967 4553 11936 4531 11966 4542 11987
TIME...MOT...LOC 2328Z 215DEG 21KT 4545 11968

GKH

The radar

The Pendleton radar (KPDT), 29 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Umatilla

When
April 17, 4:50 PM PST
Where
Umatilla County, 5.04 mi ESE of Vinson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.450, -119.000

Quarter sized hail reported.

Hail, Umatilla

When
April 17, 4:53 PM PST
Where
Umatilla County, 6.86 mi SSW of Barnhart
Measured
1 in hail
Reported by
Public
Coordinates
45.580, -118.980

Quarter sized hail reported.

Hail, Umatilla

When
April 17, 5:30 PM PST
Where
Umatilla County, Pendleton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.670, -118.800

Dime size hail reported.

Hail, Umatilla

When
April 17, 5:35 PM PST
Where
Umatilla County, 1.45 mi E of Mission
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.670, -118.650

Dime sized hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221695, 221699, 221700, 221701.